Is it a side effect or drug allergy?
Medications can cause negative effects even while working well. But there’s a difference between a side effect — a potentially expected, albeit unpleasant, reaction to a drug — and a drug allergy — a reaction of your immune system.
Incorrectly calling a side effect an allergy might cause a drug or related drugs to be flagged in your medical record, preventing providers from prescribing an otherwise appropriate medication.
Here are some tips to know the difference:
- Check the documentation — While drug labels include a brief list of side effects, the printed materials that come with the drug contain a full list. Or you can view side effects at www.mayoclinic.org/drugs-supplements.
- Know your risk — People at a higher risk of drug allergies tend to have a history of other allergies, including a food allergy or hay fever. They also tend to have a personal or family history of drug allergy. People with drug allergies also may have had increased exposure to a drug because of high doses, repetitive use or prolonged use. And certain illnesses, such as infection with HIV or the Epstein- Barr virus, are commonly linked to allergic drug reactions. Keep in mind, however, that drug treatments may cause side effects, such as rashes, that mimic allergic reaction.
- Document your reactions — A drug can cause side effects in one person and an allergy in another. A prime example is penicillin. Severe symptoms, such as hives or throat swelling, may signal an allergic reaction. Milder problems, such as itching or a bloated feeling, are more likely side effects. Document all reactions, including how long after taking a drug they occur.
- Talk to your provider — Call your doctor or pharmacist. He or she is trained and experienced in differentiating between the two.
Connect with others talking about topics like this in the Aging Well group.
Find dozens more health answers every month with a subscription to Mayo Clinic Health Letter.